Anti-depressant link to Clostridium difficile infection

Certain types of anti-depressants have been linked to an increase in the risk of Clostridium difficile infection (CDI) finds a study in BioMed Central's open access journal BMC Medicine. Awareness of this link should improve identification and early treatment of CDI.

CDI is one of the most common and is responsible for more than 7000 deaths annually in the USA alone. Several types of medications are thought to increase risk of CDI, including anti-depressants, and given that depression is the third most common medical condition worldwide a team from the University of Michigan investigated the exact nature of this risk.

Firstly the team studied Clostridium difficile infection in people with and without depression and found that people with had a much higher chance of CDI (a 36% increase) than people without depression. This association held for a variety of depressive disorders and nervous or . Age and family support also impacted risk of CDI. Older, widowed Americans were 54% more likely to catch C. difficile than their married peers. Just living alone increased risk by 25%.

Secondly they looked to see if there was an association between antidepressant medication and hospital acquired CDI. They found that use of most types of antidepressants did not affect CDI risk - out of the twelve drugs tested only mirtazapine and increased risk of CDI, in each case the risk was doubled.

People who have been prescribed these types of anti-depressants need to keep taking them unless otherwise advised by their physician. The researchers stress that it is not yet known whether the increase in CDI is due to microbial changes in the gut during depression or to the medications associated with depression.

Dr. Mary Rogers who led this study explained, "Depression is common worldwide. We have long known that depression is associated with changes in the . The interaction between the brain and the gut, called the "brain-gut axis" is fascinating and deserves more study. Our finding of a link between depression and Clostridium difficile should help us better identify those at risk of infection and perhaps, encourage exploration of the underlying brain-gut mechanisms involved."

More information: Depression, antidepressant medications, and risk of Clostridium difficile infection Mary A Rogers, M Todd Greene, Vincent B Young, Sanjay Saint, Kenneth M Langa, John Y Kao and David M Aronoff BMC Medicine (in press). doi:10.1186/1741-7015-11-121

add to favorites email to friend print save as pdf

Related Stories

Recommended for you

Volunteer guidelines for clinicians in the Ebola epidemic

41 minutes ago

Disaster Medicine and Public Health Preparedness Journal has released a novel, informative article that speaks to volunteers within the Ebola epidemic. The article, contributed by a consortium of Boston-based hospitals, is ent ...

US lawmaker: New case raises questions on Ebola

1 hour ago

The new case of Ebola diagnosed in New York City has raised "even more questions about procedures in treating patients and risks to Americans," a Republican committee chairman said Friday.

Aid group: Ebola contagion risk can't be zero

2 hours ago

Despite stringent infection-control measures, the risk of Ebola's spread cannot be entirely eliminated, Doctors Without Borders said Friday after one of its doctors caught the dreaded disease while working in Guinea and went ...

WHO eyes mass Ebola vaccines by mid-2015

2 hours ago

Hundreds of thousands of Ebola vaccine doses could be rolled out to west Africa by the middle of next year, the World Health Organization said Friday, after new cases of the killer virus were reported in New York and Mali.

User comments